Georgia, 2020

Damaging Wind in Georgia, June 27, 2020

June 27, 2020 · NWS JAX · 1 event in 1 county or zone

A weakening upper ridge across Florida with dominant WSW steering flow over an unstable and moist airmass produced a few strong to severe storms with an upper level trough deepening over the eastern US.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weakening upper ridge across Florida with dominant WSW steering flow over an unstable and moist airmass produced a few strong to severe storms with an upper level trough deepening over the eastern US.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 7:55 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 27, 7:55 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
855 PM EDT Sat Jun 27 2020

.UPDATE...

Strong storms over northeast Florida have dispersed, with light
scattered precipitation persisting into the evening. Thunderstorms
developing over inland southeast Georgia along the Altamaha River
will gradually move eastward before breaking up overnight.

&&

.PREV DISCUSSION [813 PM EDT]...

.Short Term.../through Wednesday/...

The region will be under the influence of a ridge of high pressure
at the surface and at 500mb through Sunday. However, short wave
energy is expected to pass through the upper ridge, which along
with diurnal instability and sea breeze interactions will provide
enough instability for activity this afternoon, and again Sunday
afternoon. For this afternoon, activity on the west coast sea
breeze will continue to work its way east across the forecast
area, with outflow boundaries helping to initiate further activity
down stream, which will all end up converging on the east coast
sea breeze of NE FL later this afternoon, where the greatest
potential for storms will exist. A fairly strong short wave passes
through overnight tonight, so can not rule out a few showers
during the night as well.

The surface high will sink to the south on Monday, as a trough of
low pressure develops under an upper trough, from northeast to
southwest across the southeastern US. This troughing will be in
place into Tuesday and Wednesday as well, with waves of energy
passing through the base of the upper trough. Increasing moisture is
expected next week, with convective chances on the rise.

Temperatures will continue above normal through at least Tuesday,
but may be closer to seasonal average on Wednesday due to
anticipated cloud and convective coverage.

.Long Term.../Wednesday night through Saturday/...

Weak surface troughing under a building upper ridge is expected
this period. The main potential for convection will be in the
afternoon and evening hours due to diurnal heating and sea breeze
interactions. Best support for convection this period will be on
Thursday, then, with less upper support the coverage should
average scattered later this period.

Temperatures will trend above normal this period.

.AVIATION...
[Through 00Z Monday]

Lingering showers along the northeastern Florida coast will drift
off to the SE as the evening progresses, with storms developing
over inland southeastern Georgia and then moving eastward towards
the Georgia coastline. Otherwise, VFR conditions are expected to
be prevalent throughout the region with a chance for mist or haze
over inland areas in the early morning.

.Marine...

High pressure will stretch across the region through Sunday. This
high will move to the south southeast Monday, as a trough of low
pressure stretches across the southeastern US. This trough will
be most pronounced through Wednesday then weaken.

Rip Currents: SE GA: Low through Sunday
              NE FL: Moderate Today, Low Sunday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  95  74  94  75 /  30  10  10  20  10
SSI  76  91  77  92  78 /  20  20  10  10  20
JAX  74  97  74  97  77 /  40  20   0  10  10
SGJ  75  94  75  94  75 /  30  20  10  10  10
GNV  73  95  72  97  74 /  10  10   0  20   0
OCF  74  95  73  96  75 /  10  10   0  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 27, 5:29 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
629 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
06/27/2020  M52 MPH          Duval              FL   MESONET

            BUCK ISLAND MESONET ON THE ST JOHNS RIVER MEASURED WIND
            GUST TO 52 MPH FROM THE SOUTH-SOUTHWEST.

&&

JHESS
Local storm report, Jun 27, 5:35 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
635 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
06/27/2020  M69.00 MPH       AMZ452             FL   MESONET

            HUGUENOT PARK MESONET MEASURED WIND GUST TO 69 MPH FROM
            THE SOUTHWEST.

&&

JHESS
Local storm report, Jun 27, 5:43 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
643 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     3 N BAKERSVILLE         29.95N 81.50W
06/27/2020                   St. Johns          FL   NWS EMPLOYEE

            DOWNED POWER LINES NEAR THE CORNER OF SILO RD AND PACETTI
            RD. TIME OF EVENT ESTIMATED VIA RADAR.

&&

WCORLESS
Local storm report, Jun 27, 6:41 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
741 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 W MACCLENNY           30.28N 82.16W
06/27/2020                   Baker              FL   TRAINED SPOTTER

            LARGE TREE DOWN NEAR GEORGE TABER ROAD AND U.S. HIGHWAY
            90.

&&

MZ
Local storm report, Jun 27, 6:45 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
745 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 SW MACCLENNY          30.26N 82.16W
06/27/2020                   Baker              FL   TRAINED SPOTTER

            LARGE TREE SNAPPED JUST SOUTH OF INTERSTATE 10 IN GLEN
            ST. MARY.

&&

MZ
Special weather statement, Jun 27, 7:39 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
839 PM EDT Sat Jun 27 2020

GAZ132>136-280130-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-Wayne GA-
839 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COFFEE...
NORTHWESTERN BACON...NORTHWESTERN WAYNE...JEFF DAVIS AND APPLING
COUNTIES UNTIL 930 PM EDT...

* At 838 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Jacksonville, or 12 miles
  northwest of Broxton, moving east at 20 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall of 1 to 2 inches is possible with this storm.

* Locations impacted include...
  Baxley, Hazlehurst, Graham, Surrency, Plant Hatch, Odum, Pridgen,
  Snipesville, Doctortown and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3194 8228 3190 8219 3191 8213 3189 8212
      3190 8211 3186 8212 3182 8202 3179 8199
      3179 8196 3167 8185 3165 8180 3168 8300
      3178 8300 3178 8287 3192 8268 3193 8259
      3196 8256 3195 8249 3197 8247
TIME...MOT...LOC 0038Z 266DEG 19KT 3179 8300

HESS

The radar

The Charleston,SC radar (KCLX), 131 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 27, 8:06 PM EST
Where
Wayne County, 2.73 mi ENE of Madray Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
31.750, -81.940

Two medium size trees were blown down with a measured just of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894577.